Drug-induced liver injury linked to pharmacy supplements


Pharmacists have been urged to educate consumers after a new study revealed the “potential dangers” of herbal and dietary supplements

Increasing numbers of people have been hospitalised with drug-induced liver injury caused by herbal and dietary supplements over the past decade, according to a new study published in the MJA.

Researchers analysed all adults admitted to the Royal Prince Alfred Hospital, Sydney, with drug-induced liver injury between January 2009 and August 2020.

Among 184 admitted patients included in the study, 69 (37.5%) had non-paracetamol-related drug-induced liver injury, while the condition was paracetamol-related for 115 patients (62.5%).

The most frequently implicated non-paracetamol medications across the study were antibiotics and antifungal medications, herbal or dietary supplements, anti-tuberculosis medications, and anti-cancer medications.

During 90-day follow-up, seven patients with non-paracetamol-related drug-induced liver injury died and 12 received liver transplants. Ninety-day transplant-free survival was 71% for patients with non-paracetamol-related injury.

Lead author Dr Ken Liu, a staff specialist transplant hepatologist at the Royal Prince Alfred Hospital, pointed out that while most drugs—even common ones like antibiotics—have the potential to cause drug-induced liver injury, cases relating to over-the-counter herbal and dietary supplements were worth highlighting.

While admission numbers for non-paracetamol-related liver injury were similar across the study period, the proportion linked with herbal and dietary supplements increased from two of 11 (15%) during 2009–11, to 10 of 19 (47%) during 2018–20.

“Out of the 15 patients with drug-induced liver injury due to herbal and dietary supplements in my study, there were five cases related to anabolic steroids or bodybuilding supplements, four to traditional Chinese medicines, three to weight loss supplements, one to kava, one to cassia cinnamon and one to curcumin,” Dr Liu told AJP.

“The three weight-loss supplements linked to drug-induced liver injury all contained Garcinia cambogia (also known as Garcinia gummi-gutta),” he said.

The number of cases in which traditional Chinese medicines were implicated was higher than in overseas reports, reflecting the strong demand for traditional Chinese medicines in Australia.

Dr Liu encouraged community pharmacists to make sure that consumers of herbal and dietary supplements are aware that they may not be efficacious and may cause harm in a small proportion of cases. He believes all consumers should be counselled on these supplements before purchase.

Dr Liu added that he would like to see warnings of the risks on the labelling and packaging of herbal and dietary supplements.

“Rigorous regulatory oversight of herbal and dietary supplements [is] needed,” argued the authors.

“Many people use them without knowing the evidence (or lack thereof) for their therapeutic claims. The lack of regulatory oversight in the preparation and marketing of herbal and dietary supplements has attracted criticism,” they said.

Overseas herbal and dietary supplements purchased online evade Australian regulatory oversight and, although regulation of herbal and dietary supplements has “improved”, the authors say it remains “imperfect”.

“Reporting adverse reactions is voluntary, relying on the diligence of physicians and pharmacists,” they said.

However Dr Liu doesn’t believe the products should be banned altogether, adding that “the majority of patients take herbal and dietary supplements without a problem”.

About half of the patients in the study with supplement-related injury had non-European ethnic backgrounds, compared with fewer than 20% of patients with non-paracetamol injury caused by other medications.

Culturally appropriate community education about their risks is needed in Australia, the study authors concluded.

“Australia has a culturally diverse population, and this is reflected by its use of herbal and dietary supplements,” they said.

“Culturally and linguistically diverse communities should therefore be targeted for appropriate education about the potential dangers of herbal and dietary supplements.”

The results also revealed that paracetamol-related drug-induced liver injury remains a problem and public health measures such as further reductions of pack sizes should be considered, they said.

See the full study here

Previous Seeking help from overseas
Next Verbal confrontation leads to notification

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

3 Comments

  1. Ron Batagol
    27/07/2021

    Great study. As the authors noted,
    we’ve been aware for many years of the potential of these types of adverse effects from the smorgasbord of available herbal and dietary supplements. I agree with their comment that rigorous regulatory oversight of herbal and dietary supplements is needed.
    Another change, which is needed, is to institute a requirement a avoiding the use of celebrities from all walks of life, to advertise these products,most of whom would have no expertise or knowledge of medication risk versus benefits!!

  2. Sarah Culverhouse
    27/07/2021

    Interesting study, but it’s important to note a couple of things. It was a retrospective study and we do not have any detail of what products were implicated – no idea whether they were Australian or imported from overseas, and no idea what ingredients were in the ‘traditional Chinese medicines’ which, as we know could contain hundreds of different ingredients. Australia actually has the most highly regulated environment in the world for complementary medicines quality and safety. Manufacturing is required to adhere to pharmaceutical standards under principles of Good Manufacturing Practice (GMP). Products meet specific guidelines set by the TGA. In the Australian regulatory system, all complementary medicines (bearing an AUST L or AUST R number) that contain herbs must undergo identification tests to ensure each herb is what it says it is. Some overseas-based products may be adulterated and non-compliant with Australian regulations, the ingredients either not being listed, or their concentrations inaccurately reported. Another concern is that anabolic steroids were listed as being a herb or supplement. One of the medicines was Test-400, a combination of 3 different forms of testosterone – most definitely not a herb or nutrient. I think it important not to jump to conclusions about complementary medicines in Australia without knowing what the implicated substances actually were – which this paper does not fully expose.

  3. Ron Batagol
    28/07/2021

    For further relevant discussion of some of the specific shortcomings of the current TGA regulatory system for complementary medicines, see posted comments on the AJP Daily article of 22/6/2021”Keeping the standards high”

Leave a reply